SILVER SPRING, Md. — The Food and Drug Administration on Thursday urged consumers to carefully read the labels of liquid acetaminophen marketed for infants to avoid giving the wrong dose to their infants. Giving more than the recommended dose of acetaminophen can cause serious side effects and possibly death, the agency warned.
The agency especially is concerned about parents and caregivers administering the proper dose because a less concentrated form of the medication marketed for infants is arriving on store shelves. Until now, liquid acetaminophen marketed for "infants" has only been available in a stronger concentration.
But right now both concentrations are in circulation. Before giving the medication, parents and caregivers need to know whether they have the less-concentrated version or the older, more-concentrated medication so that they can give the proper — and safe — amount of medicine.